Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 70, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 31, 2024, 12:55 PM CDT. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 12:55 PM CDT (17:55 UTC)
- Expired
- Jul 31, 2024, 2:35 PM CDT
- In force
- 100 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 18 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
994
WGCA52 TJSJ 311755
FFWSJU
PRC009-041-045-105-312000-
/O.NEW.TJSJ.FF.W.0070.240731T1755Z-240731T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
155 PM AST Wed Jul 31 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Aibonito, Cidra, Comerio, and Naranjito in Puerto Rico...
* Until 400 PM AST.
* At 155 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1827 6629 1833 6628 1833 6622 1823 6618
1823 6615 1820 6614 1821 6612 1817 6609
1813 6613 1814 6622 1810 6622 1808 6626
1813 6632 1816 6631 1817 6625 1818 6624
1819 6626 1825 6627 1825 6631
FLASH FLOOD...RADAR INDICATED
$$
ERG1 follow-up statement
295
WGCA72 TJSJ 311935
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
335 PM AST Wed Jul 31 2024
PRC009-041-045-105-311945-
/O.CAN.TJSJ.FF.W.0070.000000T0000Z-240731T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aibonito PR-Cidra PR-Comerio PR-Naranjito PR-
335 PM AST Wed Jul 31 2024
...FLASH FLOOD WARNING FOR AIBONITO, CIDRA, COMERIO AND NARANJITO
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
&&
LAT...LON 1827 6629 1833 6628 1833 6622 1823 6618
1823 6615 1820 6614 1821 6612 1817 6609
1813 6613 1814 6622 1810 6622 1808 6626
1813 6632 1816 6631 1817 6625 1818 6624
1819 6626 1825 6627 1825 6631
$$
ERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:49 AM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jul 31, 3:49 AM CDT, 9 hours 6 minutes before
Area Forecast Discussion National Weather Service San Juan PR 449 AM AST Wed Jul 31 2024 .SYNOPSIS... Frequent passing tradewind showers steered by the east northeast winds will affect the regional waters and portions of the islands during the rest of the early morning hours. An elongated tropical wave and broad field of moisture will continue to approach the Lesser Antilles,then cross the region later today through Thursday. A wet and unstable pattern is forecast to unfold as the wave crosses the region through Thursday with trailing moisture expected to affect the area thereafter. The National Hurricane Center continues to monitor this wave as it moves westward and across the Lesser Antilles and into the northeast Caribbean. Please continue to monitor the local forecast and latest Tropical Weather Outlook (TWOAT) for further updates. && .SHORT TERM...Today through Friday The night started relatively calm, with isolated showers across the waters moving inland at times. However, this setup gradually began to change throughout the night. The strong surface high pressure over the western central Atlantic has enhanced convergence across the northeastern Caribbean. From the early hours of the night, the Geostationary Lightning Mapper (GLM), a powerful lightning detector from the GOES-16 satellite, has been displaying an elongated area of very active weather across the northern Leeward Islands, coinciding with the leading edge of the broad moisture field from the tropical wave and the aforementioned convergence zone. This area of active weather gradually started to move westward, deteriorating weather conditions across its path throughout the night. According to the National Hurricane Center, this tropical wave continues to have a 0% probability of tropical cyclone development in the next 48 hours. Despite this, the vigorous tropical wave is being enhanced by low-level convergence ahead of it and unstable conditions at upper levels, setting the stage for continued development of heavy showers and thunderstorms in the short-term forecast. Therefore, a very unstable and wetter weather pattern will prevail today. Through midday, periods of heavy showers and thunderstorms will impact the USVI, Vieques, Culebra, and eastern sections of Puerto Rico. Later in the afternoon, interior and western portions of Puerto Rico will also be affected by showers and thunderstorms. Under a northeastern steering wind flow, northeastern and southwestern Puerto Rico will experience the highest rainfall accumulations, particularly the latter due to diurnally-driven orographic convection. According to the latest Tropical Analysis & Forecast Branch (TAFB) surface weather analysis, the axis of the tropical wave will be just east of Puerto Rico by 01/00z and over the eastern tip of the Dominican Republic by 01/12z. Therefore, the tropical wave will cross the CWA between this evening and early Thursday morning. As it does so, winds will shift out of the southeast, clustering most shower and thunderstorm activity across the southern/southeastern and eastern portions of Puerto Rico and the smaller islands. Throughout Thursday, periods of heavy showers and isolated to scattered thunderstorms will prevail, with possible afternoon convection across the Cordillera Central and northwestern Puerto Rico. This activity will not be continuous throughout the day, but will occur in pulses of active weather. On Friday, weather conditions will depend on how quickly the tropical wave retreats from the area. However, model guidance suggests a continuation of shower and thunderstorm activity due to trailing moisture and unstable weather conditions. This activity is expected to have less areal coverage, converging mostly over the Cordillera Central and western Puerto Rico in the afternoon. With this weather pattern continuing through the end of the workweek, we can expect quick river rises and an elevated flooding threat, promoting the potential for flash flooding events. Additionally, frequent lightning and gusty wind conditions are anticipated due to the presence of widespread thunderstorm development. Landslides and rockfalls in areas of saturated soils and steep terrain can also be expected. Although the prevailing steering wind flow usually dictates the areas prone to receiving the highest rainfall accumulations, organized convection can have erratic movements under these conditions. Therefore, please stay tuned for any Advisories, Statements, or Warnings that our office may issue as this event unfolds in the next few days. .LONG TERM...Saturday through Wednesday... An area of of Saharan dust trailing the previously mentioned tropical wave, will exit the region by early Saturday as an easterly perturbation and moisture surge is forecast to cross the area, while the prevailing winds increase and become more east southeast. Another plume of light to moderate Saharan dust will reach the region by Sunday and continue through Monday to maintain hot and humid conditions. A much drier airmass is expected thereafter as winds become more east northeast and the local pressure gradient tightens once again in response to the strengthening of the broad Atlantic surface high pressure north of the region. During the early part of the period light to moderate concentrations of Saharan dust will cross the region along with the aforementioned induced easterly pertubations. This will be accompanied by occasional patches of tradewind moisture which will cross the islands and coastal waters especially during the overnight and early morning hours. Locally and diurnally induced afternoon convection is forecast each day, but should be focused mainly across the central interior and west sections of Puerto Rico, as well as over the eastern mountainous areas where streamers like convection will be possible resulting in some afternoon showers around the San Juan metro area. Afternoon shower activity in and around the U.S. Virgin Islands will be less frequent and should be mainly on the west-end or downwind of the islands. For this reason, the flood risk will remain limited to elevated at least through the early part of the period. During the latter part of the period from Tuesday through Wednesday, a much drier pattern is forecast as wind become more east northeast. However some nocturnal and early morning showers will remain possible as well as isolated to scattered locally and diurnally induced afternoon showers with slight chance for isolated thunderstorms. Daytime high temperatures will continue slightly above normal through the period with elevated excessive heat conditions possible each day for portions of the coastal and urban areas of the islands. At this time no significant tropical feature is forecast to affect the area during the period. && .AVIATION... (06Z TAFS) Approaching tropical wave will promote Sct SHRA and Isold TSRA in ern PR and USVI terminals for most of the period with development spreading into interior and west PR by 31/17Z. This will promote MVFR and brief IFR conds and mtn obscurations. SHRA/TSRA will continue aft 31/23Z with LLVL winds shifting from ENE to more ESE-SE at 05-10 kts aft 01/00Z. && .MARINE... The broad trough and vigorous tropical wave being monitored by the National Hurricane Center and just a couple of miles east of the Lesser Antilles is forecast to reach the regional waters later today. This will bring an increase in shower and thunderstorm activity along with hazardous seas and possibly squally conditions across the regional waters and local passages. Increasing easterly winds will become moderate to fresh promoting choppy to occasionally rough seas the rest of the workweek and into the weekend. Small craft operators are urged to exercise caution across the local waters and passages through the rest of the week. && .BEACH FORECAST... Breezy conditions expected along the local beaches as easterly winds will increase today through Thursday as the tropical wave crosses the region. An increase in shower and thunderstorm activity will also be likely along the west, north and east coastal areas with a moderate risk of rip currents for almost all north and east facing beaches. && .HYDROLOGY... At least through Friday, a very moist and unstable weather pattern is expected. Consequently wetting rains with areas of locally heavy rains, and possibly torrential downpours will be possible in isolated areas. As a result and due to soil saturation in some areas we can expect quick river rises and an elevated flood threat, promoting the potential for flash flooding. Dangerous, cloud to ground lightning and strong wind gusts will also be possible at times due to the potential for strong thunderstorm development. Landslides and rockfalls in areas of saturated soils and steep terrain can also be expected during the period. Remain alert and avoid rivers and streams when possible during the next few days due to the expected weather conditions. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CVB LONG TERM....RAM AVIATION...CVB
Hazardous weather outlook, Jul 31, 3:44 AM CDT, 9 hours 11 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 412 AM AST martes 30 de julio de 2024 AMZ711>745-PRZ001>013-310815- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlantico y del Caribe- 412 AM AST martes 30 de julio de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tormentas electricas aisladas a dispersas posibles a traves del area metropolitana de San Juan, interior y oeste de Puerto Rico. Este atento a las tormentas electricas en su area y este preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en areas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Este nivel de calor afecta a la mayoria de los individuos sensibles al calor, especialmente aquellos sin enfriamiento efectivo y/o hidratacion adecuada. Impactos posibles en algunos sistemas de salud y en industrias sensibles al calor. .Viento...Condiciones de brisa fuerte a traves de areas costeras localizadas. Los articulos no asegurados podrian salir volando. .Condiciones Maritimas...Las embarcaciones pequenas deben ejercer precaucion a traves de las aguas marinas del Atlantico debido a vientos de moderados a frescos. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente en algunas playas a lo largo de la costa norte. .DIAS DOS A SIETE...miercoles a lunes Una marejada de viento y onda tropical vigorosa llegando el miercoles y el miercoles en la noche, respectivamente, traeran un aumento en los aguaceros y tormentas electricas a traves de las islas con el potencial de impactos de inundaciones. Se esperan condiciones de brisa fuerte el miercoles debido a vientos de hasta 25 nudos y en y alrededor de la actividad de tormentas electricas hasta este fin de semana. Esta marejada de viento tambien causara oleaje picado entre 6 y 8 pies a traves de sectores de las aguas del Atlantico y del Caribe. Un riesgo moderado de corrientes marinas continuara aumentando y persistira durante el resto de la semana. .COMUNICADO SOBRE INFORMACION DE OBSERVADORES... No sera necesaria la activacion de observadores. AMZ716-726-VIZ001-002-310815- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes del Caribe- 412 AM AST martes 30 de julio de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Virgenes Americanas. .DIA UNO...Hoy y esta noche .Calor Excesivo...Este nivel de calor afecta a la mayoria de los individuos sensibles al calor, especialmente aquellos sin enfriamiento efectivo y/o hidratacion adecuada. Impactos posibles en algunos sistemas de salud y en industrias sensibles al calor. .Condiciones Maritimas...Las embarcaciones pequenas deben ejercer precaucion a traves de las aguas marinas del Atlantico debido a vientos de moderados a frescos. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente en playas en Santa Cruz. .DIAS DOS A SIETE...miercoles a lunes Una marejada de viento y onda tropical vigorosa llegando el miercoles y el miercoles en la noche, respectivamente, traeran un aumento en los aguaceros y tormentas electricas a traves de las islas con el potencial de impactos de inundaciones. Se esperan condiciones de brisa fuerte el miercoles debido a vientos de hasta 25 nudos y en y alrededor de la actividad de tormentas electricas hasta este fin de semana. Esta marejada de viento tambien causara oleaje picado entre 6 y 8 pies a traves de sectores de las aguas del Atlantico y del Caribe. Un riesgo moderado de corrientes marinas continuara aumentando y persistira durante el resto de la semana. .COMUNICADO SOBRE INFORMACION DE OBSERVADORES... No sera necesaria la activacion de observadores.
In the hours before
Special weather statement, Jul 31, 12:39 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
139 PM AST Wed Jul 31 2024
PRZ001-003-004-006-311900-
San Juan and Vicinity PR-Central Interior PR-Eastern Interior PR-
Southeast PR-
139 PM AST Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT THE INTERIOR AND
EASTERN MUNICIPALITIES OF PUERTO RICO THROUGH 300 PM AST...
At 137 PM AST, Doppler radar was tracking a strong thunderstorm over
the interior and eastern munincipalities, moving west at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1802 6583 1797 6599 1798 6602 1796 6606
1796 6609 1793 6615 1794 6620 1792 6622
1794 6621 1795 6617 1796 6621 1793 6624
1829 6654 1836 6615
TIME...MOT...LOC 1737Z 085DEG 23KT 1821 6621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMCSpecial weather statement, Jul 31, 12:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
142 PM AST Wed Jul 31 2024
PRZ007-009-311915-
Western Interior PR-Ponce and Vicinity PR-
142 PM AST Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES OF THE SOUTH
FROM SANTA ISABEL TO YAUCO THROUGH 315 PM AST...
At 139 PM AST, Doppler radar was tracking a strong thunderstorm over
Ponce, moving west at 15 to 20 mph.
HAZARD...Wind gusts up to 40 mph, frequent lightning, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1796 6643 1799 6649 1796 6657 1797 6667
1799 6672 1798 6675 1801 6677 1798 6681
1798 6678 1797 6679 1797 6685 1813 6685
1814 6655 1808 6651 1809 6646 1804 6643
1802 6635 1797 6635
TIME...MOT...LOC 1739Z 074DEG 16KT 1804 6664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGSpecial weather statement, Jul 31, 12:42 PM CDT, 13 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologa San Juan PR 139 PM AST mircoles 31 de julio de 2024 PRZ001-003-004-006-311900- San Juan y Vecindad PR-Interior Central PR-Interior Este PR- Sureste PR- 139 PM AST mircoles 31 de julio de 2024 ...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL INTERIOR Y ESTE DE PUERTO RICO HASTA LAS 300 PM AST... A las 137 PM AST, el radar Doppler estaba rastreando una tormenta elctrica fuerte sobre los municipios del interior y del este, movindose hacia el oeste a 15 mph. PELIGRO...Rfagas de viento de hasta 40 mph. FUENTE...Indicado por radar. IMPACTO...Los vientos rfagas podran derribar ramas de rboles y mover objetos no asegurados. MEDIDAS DE PRECAUCIN/PREPARACIN... La lluvia torrencial tambin est ocurriendo con esta tormenta y puede conducir a inundaciones localizadas. No conduzca su vehculo a travs de carreteras inundadas. Rayos frecuentes de nubes a suelo estn ocurriendo con esta tormenta. Los rayos pueden golpear a 10 millas de distancia de una tormenta elctrica. Busque un refugio seguro dentro de un edificio o vehculo. && LAT...LON 1802 6583 1797 6599 1798 6602 1796 6606 1796 6609 1793 6615 1794 6620 1792 6622 1794 6621 1795 6617 1796 6621 1793 6624 1829 6654 1836 6615 TIEMPO...MOT...LOC 1737Z 085 23KT 1821 6621 TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMO...<40 MPH MMC
Special weather statement, Jul 31, 12:44 PM CDT, 11 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologa San Juan PR 142 PM AST mircoles 31 de julio de 2024 PRZ007-009-311915- Oeste Interior PR-Ponce y Vecindad PR- 142 PM AST mircoles 31 de julio de 2024 ...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL SUR DESDE SANTA ISABEL HASTA YAUCO HASTA 315 PM AST... A las 139 PM AST, el radar Doppler estaba rastreando una tormenta elctrica fuerte sobre Ponce, movindose hacia el oeste a 15 a 20 mph. PELIGRO...Rfagas de viento de hasta 40 mph, rayos frecuentes y lluvia fuerte. FUENTE...Indicado por radar. IMPACTO...Los vientos rfagas podran derribar ramas de rboles y mover objetos no asegurados. MEDIDAS DE PRECAUCIN/PREPARACIN... La lluvia torrencial tambin est ocurriendo con esta tormenta y puede conducir a inundaciones localizadas. No conduzca su vehculo a travs de carreteras inundadas. Rayos frecuentes de nubes a suelo estn ocurriendo con esta tormenta. Los rayos pueden golpear a 10 millas de distancia de una tormenta elctrica. Busque un refugio seguro dentro de un edificio o vehculo. && LAT...LON 1796 6643 1799 6649 1796 6657 1797 6667 1799 6672 1798 6675 1801 6677 1798 6681 1798 6678 1797 6679 1797 6685 1813 6685 1814 6655 1808 6651 1809 6646 1804 6643 1802 6635 1797 6635 TIEMPO...MOT...LOC 1739Z 074 16KT 1804 6664 TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMO...40 MPH ERG
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:18 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 12:23 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jul 31, 12:24 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jul 31, 12:39 PM CDT | Special Weather Statement | JSJ | 81 min | |
| Jul 31, 12:42 PM CDT | Special Weather Statement | JSJ | 93 min | |
| Jul 31, 12:46 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 1:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 1:16 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 1:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 2:06 PM CDT | Areal Flood Warning | JSJ | 2 hr | |
| Jul 31, 2:09 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 31, 2:35 PM CDT | Areal Flood Advisory | JSJ | 55 min | |
| Jul 31, 3:38 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Jul 31, 3:42 PM CDT | Special Weather Statement | JSJ | 93 min | |
| Jul 31, 4:01 PM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Jul 31, 4:08 PM CDT | Special Weather Statement | JSJ | 67 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.